Popular Posts

Search This Blog

Loading...

Thursday, November 22, 2012

Klonopin(Clonazepam) Questions

Question: I am on 1 mg. of Klonopin, twice a day. I tried to find an alternative anxiety med with less side effects, and discovered Grandaxin (tofisopam), a benzo derivative that does not cause sedation, memory loss or dependence. http://en.wikipedia.org/wiki/Grandaxin  The only problem is, this med is not available in the U.S., so I can't seem to find any info on switching to it from benzo's. I have found a reputable dose equivalent chart online [http://www.non-benzodiazepines.org.uk/benzodiazepine-names.html ], but is it safe to switch directly from a benzo like Klonopin to a benzo derivative like Grandaxin, as long as the doses are equivalent?  Grandaxin does not act on GABA, like benzo's, and I know you are supposed to taper off of benzo's to avoid withdrawal symptoms. Will I go into withdrawal, or  will the Grandaxin simply work like the Klonopin without the nasty side effects, like I hope it will, if I switch? Or, would it be better to taper off the Klonopin onto the Grandaxin, since it is safe to combine them? Thank you.

Answer: So here's the thing...there is a reason grandaxin is not FDA approved in the USA. You have put a lot of research and effort into finding an alternative to the clonazepam(klonopin).  You say you are having side effects from the klonopin. But it sounds like the klonopin has been controlling your anxiety. If you were my patient, I would explore with you the side effects and how your typical day goes. Do you have worse anxiety in the morning, evening, or night? Do you have side effects shortly after taking the klonopin? Do you have other symptoms such as difficulty focusing, insomnia, poor appetite, no motivation?  Maybe you have more than just simple anxiety or maybe it is just anxiety. I would change your klonopin dosing to 0.5mg three times a day. I would discuss with you adding on another medication that will help your symptoms and while we give the new medication time to work, I would slowly taper you off the klonopin. You need to cross taper if you truly want to come off the klonopin.  I don't recommend a complete switch. And, it is very dangerous to stop the klonopin abruptly. You can have terrible withdrawal such as panic and seizures. There is a very specific equivalency chart of how much klonopin equals how much valium and so on. 1mg of klonopin does not equal 1mg of valium or xanax or ativan.  There are many options. It is all about me listening to exactly what symptoms you are having at what times of day in what kinds of situations. That's how we(me and you) would pick a medication for you. If you feel like your prescriber is not helpful in this way, time for a new prescriber.  I happen to use klonopin quite a bit. It is a medication to be used short term while you explore what's at the root of your anxiety. Sometimes, I prescribe klonopin at the same time I do intensive cognitive therapy and then ween off the klonopin and the person is able to adequately control their anxiety with new coping skills and behavioral techniques. It's time to put all that energy into evaluating yourself. Stop looking for a magic pill. Your "magic pill" is your mind, you are in control of your thoughts and feelings and behaviors. Buddha says: "All that we are is the result of what we have thought."   Good luck!

0 comments: